Kentucky, 2017

Flash Flooding and Hail in Kentucky, August 1 to 3, 2017

August 1 to 3, 2017 · NWS LMK · 7 events in 5 counties and zones

Afternoon to evening thunderstorms developed the first few days of August 2017. The atmosphere was plenty unstable but a lack of deep wind shear prevented storms from being anything more organized than pulse and marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Afternoon to evening thunderstorms developed the first few days of August 2017. The atmosphere was plenty unstable but a lack of deep wind shear prevented storms from being anything more organized than pulse and marginally severe. A few instances of 1 inch hail was reported along with isolated reports of downed trees and 55 to 60 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 1, 6:21 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 6:21 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
721 PM EDT Tue Aug 1 2017

...Updated Aviation Discussion...

.Short Term (Now through Wednesday Night)...
Issued at 300 PM EDT Tue Aug 1 2017

A broad mid-level wave is positioned over the Ohio Valley this
afternoon, along with broken cirrus. Fairly widespread cloud cover
today has suppressed temps, with readings currently in the low/mid
80s. Temps should creep up another 1-2 degrees for afternoon highs.

Latest radar imagery shows a couple showers and one storm in the
Madison, Indiana area. Precip coverage this afternoon and evening
will remain quite isolated. Isolated showers and storms will be most
likely along and west of a line from Madison, IN to Bowling Green.
Further east, moisture depth remains limited with a subtantial mid-
level dry layer. Surface high pressure still have an influence,
particularly over eastern KY. Surface winds have been light and
chaotic throughout the morning and early afternoon. There is no real
low-level trigger to go along with the weak upper forcing. Any
showers/storms that do develop are unlikely to be strong and will
subside by late this evening. Lows tonight will range from 65-70
under partly cloudy skies.

On Wednesday, an upper trough swings into the Ohio Valley and will
provide a bit more upper support. There's also a modest response at
850 mb, with winds increasing to 15-20 kts. More substantial
southwest flow will also increase low-level moisture transport, and
scattered showers and thunderstorms are expected during the
afternoon. Some isolated activity could get going prior to 18z. With
dewpoints in the mid/upper 60s, moderate instability should develop.
Deep layer shear will remain weak, however, so strong storms won't
be common. Highs tomorrow will be in the mid 80s.

Precip coverage will likely wane again Wednesday night with the loss
of heating. Lows will likely be in the mid/upper 60s.

.Long Term (Thursday through Tuesday)...
Issued at 305 PM EDT Tue Aug 1 2017

An increase in scattered diurnal convection is expected again
Thursday, with highs in the mid/upper 80s. Central KY/southern IN
will be in the warm sector of an approaching low pressure system,
but even then moisture return will be modest with PWATs near normal
for early August (1.5 inches). Mid and upper level winds will remain
weak, with the primary cyclone still over the Upper Midwest.  We
could see some stronger storms, with heavy rainfall, lightning, and
gusty winds.

But the higher chance for storms, including strong storms, is still
Friday morning into early afternoon with the passage of the cold
front. The strong low pressure system will swing east through the
Great Lakes during this time frame, with the trailing cold front
clearing central KY by Friday evening. Given timing of the cold
front, highs Friday should be limited to the upper 70s/low 80s.

As the upper trough exits, surface ridging will build into the Ohio
Valley Friday night-Saturday. Saturday morning will be cool, with
lows around 55-60 degrees. Saturday looks cool and dry with highs in
the upper 70s/low 80s. Sunday is likely to be mostly dry as well,
with highs recovering into the low/mid 80s. Rain/thunderstorm
chances return late Sunday into early next week with another low
pressure system tracking through the Great Lakes.

&&

.Aviation (00Z TAF Update)...
Issued at 721 PM EDT Tue Aug 1 2017

Evening thunderstorms will slowly lose intensity and become more
isolated as we get into the nighttime hours. While isolated showers
will be possible just about any time through the night, especially
at SDF, chances and coverage are too low for inclusion in the TAFs
right now.

Tomorrow showers will be possible just about any time, but the best
chance for thunderstorms will be in the afternoon with the best
instability as an upper trough moves overhead.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........EBW
Long Term.........EBW
Aviation..........13
Hazardous weather outlook, Aug 1, 3:43 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
443 PM EDT Tue Aug 1 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-022045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
443 PM EDT Tue Aug 1 2017 /343 PM CDT Tue Aug 1 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated storms will occur this evening. A few of the strongest
cells may produce brief small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible at times Wednesday through Friday as
a couple of disturbances move through the region. The highest storm
chances will be Friday as a cold front moves through. Heavy rainfall,
gusty winds, and lightning will be possible with any storm.

Thunderstorms will again be possible Monday as another cold front
approaches.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW/13

In the hours before

Local storm report, Aug 1, 6:58 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
758 PM EDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             2 SE UNDERWOOD          38.57N 85.75W
08/01/2017  E0.75 INCH       CLARK              IN   BROADCAST MEDIA

            DIME SIZE HAIL COVERING THE GROUND.

&&

13
Special weather statement, Aug 1, 7:18 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
818 PM EDT TUE AUG 1 2017

INZ083-084-089-KYZ023-024-020045-
Crawford-Perry-Dubois-Hancock-Breckinridge-
818 PM EDT TUE AUG 1 2017

...LINE OF GUSTY THUNDERSTORMS MOVING UP THE OHIO RIVER WEST OF
LOUISVILLE...

At 817 PM EDT /717 PM CDT/, radar indicated strong thunderstorms
from 9 miles east of Jasper to Hardinsburg. Movement was east at 20
mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Pea sized hail was reported in southern Dubois County and 43mph
winds were measured in Owensboro with these storms.

Locations impacted include...
Tell City, Hardinsburg, Hawesville, Mount Pleasant, Ferdinand,
Lewisport, Cannelton, Cloverport, Leopold, and Birdseye.

LAT...LON 3795 8690 3802 8680 3800 8677 3804 8679
      3806 8677 3810 8677 3812 8681 3821 8679
      3820 8690 3836 8690 3838 8660 3806 8644
      3805 8646 3804 8649 3798 8640 3776 8629
      3776 8682 3779 8682 3784 8685 3783 8690
TIME...MOT...LOC 0017Z 266DEG 17KT 3834 8678 3779 8649

13
Local storm report, Aug 1, 7:24 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 PM EDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             1 NE OTISCO             38.55N 85.65W
08/01/2017  E1.00 INCH       CLARK              IN   BROADCAST MEDIA

&&

13
Special weather statement, Aug 1, 7:43 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
843 PM EDT TUE AUG 1 2017

KYZ031-020115-
Oldham-
843 PM EDT TUE AUG 1 2017

...STRONG THUNDERSTORM DEVELOPING NEAR PROSPECT...

At 842 PM EDT, a strong thunderstorm was located just northeast of
Prospect, moving east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Prospect, Crestwood, Orchard Grass Hills, Goshen, River Bluff,
Belknap Beach, Cedar Point, Brownsboro, and Buckner.

LAT...LON 3841 8546 3832 8552 3835 8559 3837 8563
      3838 8563 3843 8560
TIME...MOT...LOC 0042Z 280DEG 26KT 3840 8553

13
Local storm report, Aug 1, 8:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
905 PM EDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             SKYLIGHT                38.44N 85.53W
08/01/2017  E1.00 INCH       OLDHAM             KY   BROADCAST MEDIA

&&

SZAPPANOS
Special weather statement, Aug 1, 8:10 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
910 PM EDT TUE AUG 1 2017

KYZ031-020145-
Oldham-
910 PM EDT TUE AUG 1 2017

...LINE OF STRONG THUNDERSTORMS IN OLDHAM COUNTY...

At 910 PM EDT, radar indicated strong thunderstorms from near La
Grange to Coldstream. Movement was southeast at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
La Grange, Crestwood, Orchard Grass Hills, Pewee Valley, Demplytown,
Centerfield, Buckner, Floydsburg, Park Lake, and Cedar Point.

LAT...LON 3837 8536 3830 8542 3830 8543 3829 8543
      3830 8544 3830 8545 3829 8545 3829 8547
      3834 8556 3834 8558 3844 8549
TIME...MOT...LOC 0110Z 326DEG 10KT 3841 8547 3834 8552

13

The radar

The Louisville radar (KLVX), 61 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
August 1, 8:30 PM EST
Where
Oldham County, 2 mi NNE of Goshen
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
38.427, -85.556

A large tree was blown onto the roof of a home, exposing the attic.

Hail, Oldham

When
August 1, 8:45 PM EST to 8:48 PM EST
Where
Oldham County, Skylight
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.430, -85.530

Thunderstorm Wind, Nicholas

When
August 2, 3:10 PM EST
Where
Nicholas County, 3.21 mi SSW of Miller
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.280, -84.100

A Kentucky Mesonet station gusted to 55 kts.

Thunderstorm Wind, Fayette

When
August 2, 3:27 PM EST
Where
Fayette County, 7 mi W of Lexington to (Lex)blu Grs Fld Lex
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -84.629

A tree was downed at Mill Road and Versailles Rd. The nearby ASOS at Bluegrass airport recorded a gust of 47 kts.

Thunderstorm Wind, Metcalfe

When
August 2, 4:15 PM CST
Where
Metcalfe County, 2 mi SSE of Edmonton
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
36.953, -85.586

Trees fell on the roofs of two houses.

Flash Flood, Oldham

When
August 3, 4:26 PM EST
Where
Oldham County, 3.51 mi NE of La Grange to 4.19 mi NNE of La Grange
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.440, -85.340

Law Enforcement reported flash flooding and high water over roadway.

Flash Flood, Henry

When
August 3, 4:27 PM EST
Where
Henry County, 1.48 mi SSE of Pendleton to 2.19 mi S of Pendleton
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.450, -85.290

High water and flooding were reported over Highway 153.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721025, 721026, 721027, 721029, 721031, 705999, 706000.